Case Description—3 Quarter Horse racehorses were examined for suspected clenbuterol overdose 12 to 24 hours after administration by mouth of a compounded clenbuterol product.
Clinical Findings—All horses developed sinus tachycardia, muscle tremors, hyperhidrosis, and colic. Abnormalities on serum biochemical analysis included hyperglycemia, azotemia, and high creatine kinase activity. The presence of clenbuterol in the serum of all 3 horses and in the product administered was confirmed and quantified by use of liquid chromatography-electrospray tandem mass spectrometry.
Treatment and Outcome—Propranolol (0.01 mg/kg [0.005 mg/lb], IV) was administered to all 3 horses for antagonism of β-adrenergic effects and caused a transient decrease in heart rate in all patients. All horses also received crystalloid fluids IV and other supportive treatment measures. Two horses were euthanatized (2 and 4 days after admission) because of complications. One horse recovered and was discharged 4 days after admission to the hospital. In the 2 nonsurviving horses, skeletal and cardiac muscle necrosis was evident at necropsy, and tissue clenbuterol concentrations were highest in the liver.
Clinical Relevance—Clenbuterol is a β2-adrenergic receptor agonist licensed for veterinary use as a bronchodilator. At doses ≥ 10 2μg/kg (4.5 μg/lb), in excess of those normally prescribed, β-adrenergic stimulation by clenbuterol may cause sustained tachycardia, muscle tremors, hyperglycemia, and cardiac and skeletal muscle necrosis. Laminitis, acute renal failure, rhabdomyolysis, and cardiomyopathy were fatal complications associated with clenbuterol overdose in 2 horses in the present report. At the dose administered, propranolol was effective for short-term control of sinus tachycardia, but it did not alleviate all clinical signs in patients in the present report. These cases demonstrated the risks associated with the use of nonprescribed compounded medications for which the ingredients may be unknown.